TITLE

Development of Metabolic Risk Factors after Initiation of Second Line Anti-Retroviral Therapy

AUTHOR(S)
MITTAL, APOORVA; BASAVAPRABHU, A.
PUB. DATE
April 2013
SOURCE
Australasian Medical Journal;Apr2013, Vol. 6 Issue 4, p241
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Introduction Highly Active Anti-Retroviral Therapy (HAART) is accompanied with several metabolic effects like adipose redistribution and insulin resistance. HAART has reduced the number of deaths but is associated with increased risk of strokes and heart attacks. We did this study to examine the association of HAART and lipodystrophy.. Materials and Methods The study design was cross sectional. Subjects were HIV infected patients from hospitals of Kasturba Medical College Mangalore. 26 patients were on protease inhibitors for at least 6 months and 14 were drug naive patients. Assessment of lipodystrophy, fasting blood sugar and fasting lipid profile was done (blood was collected after minimum of 8 hours of fasting) and these parameters were compared in two groups. The collected data was analysed using SPS version 11.5. We did chi2 test for binary data and for student "t" test for continuous data. P value less than 0.05 was considered significant. Results There was elevation in total cholesterol level (172.65±47.609mg/dl) in individuals on protease inhibitor versus drug naive patients (141.36±7.70mg/dl),(p=0.020) .There was significant elevation in Low Density Lipoprotein (0.029) and decrease in High Density Lipoprotein level (p=0.012) in individuals on protease inhibitors. The levels of High Density Lipoproteins decreases with increase in duration of protease inhibitors i.e. individuals who were on protease inhibitors for less than two years had mean High Density Lipoprotein (29.05±15.71 mg/dl) versus those who are on treatment for more than 5 years (14.02±22.16), (p=0.025) and Low Density Lipoprotein levels increase with duration of Anti-Retroviral Therapy those who were on treatment less than 2 years mean LDL(102.18±39.32) versus those on treatment for more than 5 years (127.38±22.66);(p=0.10). Conclusions Human immunodeficiency virus infection is related to metabolic complications which are aggravated by using second line anti-retroviral therapy. All HIV infected patients receiving protease inhibitors must have their glucose and lipids measured periodically.
ACCESSION #
93330930

 

Related Articles

  • Efficacy and tolerability of a fosamprenavir-ritonavir-based versus a lopinavir-ritonavir-based anti retrovi ral treatment in 82 therapy-naïve patients with HIV-1 infection. Calza, L.; Manfredi, R.; Pocaterra, D.; Chiodo, F. // International Journal of STD & AIDS;Aug2008, Vol. 19 Issue 8, p541 

    Recent data indicate that fosamprenavir/ritonavir as part of an initial antiretroviral regimen in HIV-1-infected patients is associated with favourable efficacy and tolerability and in the KLEAN study (kaletra versus lexiva with epivir and abacavir in antiretroviral-naive patients) it was found...

  • Corticosteroids/HIV protease inhibitors interaction.  // Reactions Weekly;Feb2015, Vol. 1540 Issue 1, p99 

    The article presents a case study of nine HIV patients who developed hypothalamic-pituitary-adrenal axis dysfunction during concomitant treatment with HIV protease inhibitors and corticosteroid injections.

  • Enfuvirtide.  // Reactions Weekly;5/24/2008, Issue 1203, p19 

    The article describes the cases of HIV-positive patients who experienced injection-site reactions while receiving enfuvirtide-based antiretroviral regimen. The patients developed infiltrative lesions which resolved within 24 hours. Results of the histological examination are cited. A chart is...

  • Severe ADRs with ART examined in Ethiopian patients.  // Reactions Weekly;Jun2015, Vol. 1555 Issue 1, p10 

    The article presents a study which examines the severity of adverse drug reactions (ADRs) in Ethiopian adult patients with HIV/AIDS after taking antiretroviral therapy (ART).

  • Sensitivity of chronically HIV-1 infected HeLa cells to electrical stimulation. Kumagai, E.; Tominaga, M.; Harada, S. // Applied Microbiology & Biotechnology;Feb2004, Vol. 63 Issue 6, p754 

    Use of combination anti-retroviral drug regimens including protease inhibitors dramatically decreased morbidity and mortality rates in HIV-1 infected individuals. However, such combination therapies appear to have many side effects, in addition to the emergence of resistant HIV-1 strains....

  • Assessment of Ultrasound for Use in Detecting Lipoatrophy in HIV-Infected Patients Taking Combination Antiretroviral Therapy. Viskovic, Klaudija; Richman, Ilana; Klasnic, Ksenija; Hernandez, Alexandra; Krolo, Ivan; Rutherford, George W.; Romih, Vanja; Begovac, Josip // AIDS Patient Care & STDs;Feb2009, Vol. 23 Issue 2, p79 

    The aim of this study was evaluation of ultrasound (US) as a tool for the assessment of lipoatrophy in a population of HIV-infected patients. We enrolled a convenience sample of 151 HIV-infected Caucasian participants (males, 79%) who were treated for at least 1 year with combination...

  • Overview of boosted protease inhibitors in treatment-experienced HIV-infected patients.  // Journal of Antimicrobial Chemotherapy (JAC);Dec2007, Vol. 60 Issue 6, p1195 

    Antiretroviral drug combinations that include two nucleoside reverse transcriptase inhibitors and a protease inhibitor (PI) can suppress HIV replication to undetectable levels, improving the prognosis of HIV-infected individuals. The aim of therapy is complete virological suppression, with a...

  • indinavir.  // Davis's Drug Guide for Nurses, 9th edition;2005, p546 

    Provides information on indinavir, an antiretroviral agent and protease inhibitor. Indications; Therapeutic effects; Pharmacokinetics; Contraindications and precautions; Side effects.

  • Prevalence and factors associated with idiopathic hypercalciuria in HIV patients on combination antiretroviral therapy. Pocaterra, D.; Carenzi, L.; Ricci, E.; Minisci, D.; Schiavini, M.; Gervasoni, C.; Meraviglia, P.; Bevilacqua, M.; Rizzardini, G.; Bonfanti, P. // International Journal of STD & AIDS;Dec2010, Vol. 21 Issue 12, p829 

    Idiopathic hypercalciuria may lead to bone loss via three pathogenic mechanisms described in HIV-negative patients: intestinal hyperabsorption, kidney loss and bone hyperabsorption. We conducted a cross-sectional study in a cohort of 217 HIV-positive antiretroviral-experienced patients,...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics